Brain Neurorehabil.  2011 Mar;4(1):69-71. 10.12786/bn.2011.4.1.69.

Cerebellar Atrophy Following Long Term Phenytoin Overdose: A case report

Affiliations
  • 1Department of Rehabilitation Medicine, Asan Medical Center, University of Ulsan College of Medicine, Korea. mhchun@amc.seoul.kr

Abstract

Phenytoin is a commonly used antiepileptic drug, and its narrow therapeutic index causes various toxicities. Although acute toxicity commonly causes ataxia, few cases have been reported of permanent cerebellar atrophy. A 49-year-old female with epilepsy was prescribed oral phenytoin. After three years of medication, seizure was controlled, but she developed unsteady gait and dysarthria. On admission, the patient showed severe bilateral ataxia, gingival hypertrophy, nystagmus, and dysarthria. Phenytoin toxicity was the impression, and phenytoin was omitted. Serum phenytoin level was 46.9 mg/L (therapeutic range being 10~20 mg/L). Brain magnetic resonance imaging (MRI) was performed to rule out other brain lesions, and diffuse cerebellar atrophy was revealed. After rehabilitation, mild bilateral ataxia remained, standing balance was poor, and the patient was able to walk 70 meters with minimal assist using roller walker. We review a case of chronic phenytoin toxicity that manifested as cerebellar ataxia and later showed atrophy of cerebellum.

Keyword

cerebellar ataxia; epilepsy; phenytoin
Full Text Links
  • BN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr